Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Atlanta, GA

June 15, 2018Clayton County, Fayette County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2018, 5:49 PM EDT for Clayton County, Fayette County, Fulton County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 5:49 PM EDT (21:49 UTC)
Expired
Jun 15, 2018, 6:10 PM EDT
In force
21 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clayton County, GA, Fayette County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 21 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS52 KFFC 152149
SVRFFC
GAC063-113-121-152230-
/O.NEW.KFFC.SV.W.0134.180615T2149Z-180615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
549 PM EDT FRI JUN 15 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in north central Georgia...
  Northwestern Clayton County in north central Georgia...
  South central Fulton County in north central Georgia...

* Until 630 PM EDT.

* At 549 PM EDT, a severe thunderstorm was located over College Park,
  or 8 miles southwest of Atlanta, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Peachtree City, East Point, Union City, Forest Park,
  Riverdale, College Park, Fairburn, Tyrone, Hapeville, Palmetto,
  Hartsfield-Jackson Airport and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3370 8445 3361 8438 3343 8459 3347 8463
      3349 8461 3351 8462 3351 8466 3359 8472
TIME...MOT...LOC 2149Z 049DEG 18KT 3364 8447 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
374 
WWUS52 KFFC 152210
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
610 PM EDT FRI JUN 15 2018

GAC063-113-121-152220-
/O.CAN.KFFC.SV.W.0134.000000T0000Z-180615T2230Z/
Fayette GA-Clayton GA-Fulton GA-
610 PM EDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
NORTHWESTERN CLAYTON AND SOUTH CENTRAL FULTON COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3370 8445 3361 8438 3343 8459 3347 8463
      3349 8461 3351 8462 3351 8466 3359 8472
TIME...MOT...LOC 2207Z 049DEG 18KT 3357 8457 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:56 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 15, 2:56 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EDT Fri Jun 15 2018

.SHORT TERM /Tonight through Saturday Night/...
Another hot and humid day across north/central GA as a weak boundary
is currently draped in the SE. Aloft, very weak flow continues with
mid/upper level ridging across much of the south.  This will result
in widely scattered showers and thunderstorm development this
afternoon/early evening.  Feel the best coverage for precipitation
will be south of I-20 and across the higher terrain in NE GA with
slightly better PWATs and instability. With these storms we can
expect gusty winds and heavy rain. Given the weak flow in place, the
storm motion will be minimal with localized flooding a possibility.
Any thunderstorm activity may linger into the evening, but should
diminish overnight. Some fog and stratus is possible in the morning,
especially in areas that received precipitation this
afternoon/evening. Clear and calm conditions expected through most
of the overnight. A similar set up for tomorrow, although with the
boundary across the region becoming more washed out, we anticipate
coverage of storms to be more widespread. Convection will again
diminish during the evening hours.

Temperatures are expected to be AOA climo through the period.
Saturday highs will top out in the upper 80s to low 90s area wide,
apart from cooler temperatures in the higher terrain.

26

.LONG TERM /Sunday through Friday/...
Looks like we are in a continued pattern of diurnally driven
convection through day 7. The extended starts off Sunday with decent
afternoon storm potential given a lingering weakening upper low
centered across AL. By Sun this low/wave and associated enhanced
Gulf moisture is expected to move a bit further Northward across AL
and western portions of GA. This will be definitely help to enhance
convective potential across the southeastern U.S. The fly in the
ointment is still the broad upper ridge which looks to build in from
the west and should help to limit overall coverage of showers and
storms Sunday through Thursday. This ridge will not completely
suppress development as there will be enough daytime heating and
available instability to still trigger some isolated to scattered
convection. Have generally continued some slight to chance pops for
portions of the area through day 7. High temps expected to stay in
the low 90s across the area with lows in the 70s through the
extended.

01

&&

.AVIATION...
18Z Update...
VFR conditions to start the TAF period as CU decks develop this
afternoon around 4Kft. Scattered thunderstorms possible, mainly
across MCN/CSG. Winds while light will be out of the east across
the northern TAF sites; occasionally becoming westerly. Clear
skies overnight and calm conditions. Some fog/stratus possible
across CSG Saturday morning. CU development again by late morning
around 4Kft with scattered thunderstorms possible area wide for
Saturday. Winds will back to the SE.

//ATL Confidence...18Z Update...
Low confidence on wind direction this afternoon.
Medium to High confidence on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  71  92 /  20  50  30  30
Atlanta         72  89  72  90 /  30  40  30  30
Blairsville     65  87  65  87 /  20  50  30  50
Cartersville    70  91  70  91 /  20  30  30  30
Columbus        72  89  73  91 /  20  40  30  30
Gainesville     71  89  70  90 /  20  40  30  30
Macon           71  90  72  92 /  20  30  30  40
Rome            70  92  71  91 /  10  30  20  30
Peachtree City  70  89  70  90 /  30  40  30  40
Vidalia         73  91  73  92 /  30  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Jun 15, 4:05 AM EDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
405 AM EDT Fri Jun 15 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
405 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms can be expected this afternoon into this
evening. Better coverage is expected to be south of Interstate 20.
Some storms could be strong and an isolated severe storm cannot be
ruled out. The main threats will be isolated flooding from
locally heavy rainfall, strong damaging winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Local storm report, Jun 15, 11:51 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1151 AM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 S MCRAE               32.06N  82.90W
06/14/2018                   TELFAIR            GA   EMERGENCY MNGR

            THE TOPS OF 2 SMALL TREES WERE BLOWN DOWN IN SE MCRAE
            ALONG POPLAR ST

&&

EVENT NUMBER FFC1800338

THIEM
Special weather statement, Jun 15, 5:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
538 PM EDT FRI JUN 15 2018

GAZ009-016-152215-
Towns GA-White GA-
538 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNS AND NORTHERN
WHITE COUNTIES UNTIL 615 PM EDT...

At 538 PM EDT...a line of strong thunderstorms was along a line
extending from near Moccasin Creek State Park to Anna Ruby Falls...
and moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Helen, Unicoi State Park, Robertstown, Anna Ruby Falls, Smithgall
Woods Conservation Are, Sautee and Mountain Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3488 8366 3483 8366 3482 8365 3480 8368
      3479 8368 3477 8365 3477 8363 3464 8367
      3470 8384 3490 8369 3490 8363
TIME...MOT...LOC 2138Z 043DEG 14KT 3488 8364 3478 8369

WIND...40MPH
Special weather statement, Jun 15, 5:46 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT FRI JUN 15 2018

GAZ044-054-055-152215-
Fayette GA-Clayton GA-South Fulton GA-
546 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...NORTHWESTERN
CLAYTON AND EASTERN SOUTH FULTON COUNTIES UNTIL 615 PM EDT...

At 546 PM EDT...a strong thunderstorm was over College Park, or 7
miles southwest of Atlanta...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, East Point, Union City, College Park, Fairburn, Hapeville
and Hartsfield-Jackson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3364 8462 3370 8445 3364 8441 3350 8452
TIME...MOT...LOC 2146Z 057DEG 14KT 3365 8446

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:00 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs28 min
Jun 14, 8:30 PM EDTSpecial Weather StatementFFCBibb30 min
Jun 15, 5:38 PM EDTSpecial Weather StatementFFCWhite37 min
Jun 15, 5:46 PM EDTSpecial Weather StatementFFCClayton29 min
Jun 15, 6:29 PM EDTSpecial Weather StatementFFCOconee31 min
Jun 15, 6:52 PM EDTSpecial Weather StatementFFCBarrow23 min
Jun 15, 7:00 PM EDTSpecial Weather StatementFFCDouglas30 min
Jun 15, 7:13 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes47 min
Jun 15, 7:53 PM EDTSpecial Weather StatementFFCDouglas37 min
Jun 15, 7:57 PM EDTSpecial Weather StatementFFCTaliaferro33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.